Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 65, NWS Baltimore/Washington

August 2, 20185 counties in Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 2, 2018, 7:24 PM EDT for 5 counties in Virginia. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 7:24 PM EDT (23:24 UTC)
Expired
Aug 2, 2018, 8:42 PM EDT
In force
78 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Greene County, VA, Madison County, VA, Page County, VA, Rappahannock County, VA, Rockingham County, VA

The radar

The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WGUS51 KLWX 022324
FFWLWX
VAC079-113-139-157-165-030230-
/O.NEW.KLWX.FF.W.0065.180802T2324Z-180803T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
724 PM EDT THU AUG 2 2018

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  Northwestern Madison County in northwestern Virginia...
  Southeastern Rockingham County in western Virginia...
  Southeastern Page County in northwestern Virginia...
  North central Greene County in central Virginia...
  Southwestern Rappahannock County in northwestern Virginia...

* Until 1030 PM EDT.

* At 724 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Blue Ridge Mountains in and near Shenandoah 
  National Park. Up to two inches of rain have already fallen. Flash 
  flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Big Meadows, Elkton, Mcmullen, Swift Run, Panorama, Lydia, Nethers,
  Fletcher, Jollett, Skyland and Syria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3838 7865 3867 7833 3858 7822 3832 7848

$$

RCM
1 follow-up statement
261 
WGUS71 KLWX 030042
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
842 PM EDT THU AUG 2 2018

VAC079-113-139-157-165-030052-
/O.CAN.KLWX.FF.W.0065.000000T0000Z-180803T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison VA-Rockingham VA-Page VA-Greene VA-Rappahannock VA-
842 PM EDT THU AUG 2 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN MADISON...SOUTHEASTERN
ROCKINGHAM...SOUTHEASTERN PAGE...NORTH CENTRAL GREENE AND
SOUTHWESTERN RAPPAHANNOCK COUNTIES IS CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected. Be
alert for remaining standing water and continue to follow road
closures.

LAT...LON 3838 7865 3867 7833 3858 7822 3832 7848

$$

BKF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:36 PM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 2, 2:36 PM EDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
236 PM EDT Thu Aug 2 2018

.SYNOPSIS...
A cold front will approach the Mid-Atlantic from the Ohio Valley
today, then weaken over the area Friday. Meanwhile, high pressure
will remain over the western Atlantic through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A line of showers and thunderstorms moving into the I-95
corridor as of 2pm. Meso-analysis indicating that effective
available shear around 40-45 kt, with around 1000-1500 J/kg
MLCAPE. In spite of rather meager lapse rates there has been
enough organization for rather interesting storm structures,
particularly for the cluster that has moved from metro
Charlottesville, headed toward the Washington DC metro area.
Following the faster CAM timing, believe that activity should
be approaching if not east of the Bay by 5 or 6pm.

There is considerable uncertainty as to what happens next. The
500 mb wind maximum will be sliding into/north of Pennsylvania,
which will reduce the shear profile. Even though the mountains
are less unstable, some CAMs suggest that a second round could
develop in the Appalachians. The HRRR leads this camp, but the
HRW-ARW/NMM both are on board.

Since the deep plume of moisture ahead of the longwave trough
will be closer to the forecast area tonight, and heights will be
lower as well, am hesitant to back off PoPs tonight. Will be
maintaining 40-50% chance overnight.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The synoptic pattern will remain into Friday with the trough to our
west and the surface high pressure to our east. This will continue
to support southerly flow over our area streaming moist and warm
unstable air mass into our area. Showers and thunderstorms are
expected again on Friday with a higher concern of flooding due
to the possibility of training and slow moving thunderstorms.
Anomalously high PWAT values and strengthening 850-700 mb winds
likely will enhance the heavy rain threat. And, given enough
instability, there remains a localized damaging wind threat as
well.

Longwave trough weakens on Friday night and almost become zonal
by Saturday. More than sufficient moisture will still be
present, so scattered showers/thunderstorms still a concern. The
difference will be typical diurnal showers/thunderstorm vs
repeated torrential downpours from a stream of tropical moisture.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
On Sunday, a bit of weak ridging will build in at mid-levels. This
short wave ridging should limit the development of showers and
thunderstorms. For the first time in a long time, we may have a
mostly dry day.

We'll enter back into weak zonal flow aloft on Monday, but with no
mid-upper level features focusing ascent, conditions should stay
mostly dry. A trough will begin to approach from the Great Lakes
region on Tuesday. The main area of ascent associated with this
feature will still be located to our northwest, but it could spark a
few afternoon showers or thunderstorms across the area. Chances for
showers and thunderstorms will increase on Wednesday as the
aforementioned trough and it's associated cold front move closer by.
Temperatures will run a bit above normal through the long term
period, with high temperatures in the low 90s most days.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Conditions have risen to VFR across the area outside of
showers/thunderstorms. Cluster of note approaching DCA, which
likely will affect BWI/MTN as well. Brief aob IFR likely.

A bit uncertain what will transpire next in terms of rainfall,
but the risk of additional showers/storms exists. Am carrying a
vicinity remark through the evening to cover this threat.

Beyond this, believe that ceilings will be dropping. Have
confined these restrictions to MVFR for the TAFs, although the
threat of IFR does exist.

Similar conditions are expected on Friday. High pressure starts
building in on Friday night and conditions should be improving
into Saturday.

Conditions should stay primarily VFR on Sunday and Monday with
mostly dry conditions.

&&

.MARINE...
Small Craft Advisory remains in effect through this evening.
Wind gusts above threshold have been localized in south flow,
but the potential remains. This risk continues into Friday, but
confidence remains on the lower side at this point so will not
extend Advisory at this time.

Winds are expected to stay below the SCA threshold through the
duration of the long term period. Showers and thunderstorms may be
possible by late Tuesday and Wednesday.

&&

.HYDROLOGY...
The region will remain in a plume of 2+ inch PWAT air through the
end of the week. Storm motions may be somewhat quick today, but
training or repeated rounds of storms are possible given flow
parallel to a slowly approaching front. Upper flow slows a bit on
Friday while PWATs remain high, continuing the risk for repeated
heavy rain and potential flooding. This pattern should break down a
bit heading into the weekend.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Friday morning for DCZ001.
MD...Flash Flood Watch through Friday morning for MDZ003>006-011-
     013-014-501>508.
VA...Flash Flood Watch through Friday morning for VAZ025>031-
     036>040-050>054-501>508.
WV...Flash Flood Watch through Friday morning for WVZ050>053-055-
     501>506.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ530>543.

&&

SYNOPSIS...
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...KJP
AVIATION...HTS/KJP
MARINE...HTS/KJP
HYDROLOGY...
Hazardous weather outlook, Aug 2, 5:11 AM EDT, 14 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
511 AM EDT Thu Aug 2 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-030915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
511 AM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight and Tonight

A Flash Flood Watch is in effect for the I-95 corridor north of
Fredericksburg. Isolated instances of flooding are also possible
outside the watch area near Fredericksburg to southern Maryland.

Thunderstorms may produce locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms may result in locally damaging wind
gusts and flooding again on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-030915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
511 AM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight and Tonight

A Flash Flood Watch is in effect today and tonight.

Thunderstorms may produce locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms may result in locally damaging wind
gusts and flooding again on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Aug 2, 5:57 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
557 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     FLOOD            1 SSE BOLLING AIR FORCE 38.83N  77.01W
08/02/2018                   DISTRICT OF COLUMB DC   911 CALL CENTER

            4000 BLOCK OF 1ST STREET CLOSED DUE TO FLOODING.

&&

EVENT NUMBER LWX1801392

JMG
Local storm report, Aug 2, 6:10 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     FLOOD            1 S KENILWORTH          38.89N  76.94W
08/02/2018                   DISTRICT OF COLUMB DC   911 CALL CENTER

            42ND FROM BENNING ROAD TO EAST CAPITAL STREET CLOSED
            DUE TO FLOODING.

&&

EVENT NUMBER LWX1801393

JMG
Local storm report, Aug 2, 6:35 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
635 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     2 ENE MONTEVIDEO        38.37N  78.73W
08/02/2018                   ROCKINGHAM         VA   EMERGENCY MNGR

&&

EVENT NUMBER LWX1801395

LFR
Local storm report, Aug 2, 6:40 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
640 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TORNADO          4 SSW CHARLOTTESVILLE   37.98N  78.51W
08/02/2018                   ALBEMARLE          VA   STATE EMRG MGMT

            EF-0 TORNADO. 2 MILE PATH LENGTH. EST MAX WIND SPEEDS
            70 MPH, MAX WIDTH 75 YARDS WIDE. INITIAL TOUCHDOWN AT
            1100 AM NEAR INTERSECTION OF AVON STREET EXTENDED AND
            SCOTTSVILLE RD. TORNADO TRACKED NORTHEAST ROUGHLY
            PARALLEL TO SCOTTSVILLE RD. MANY TREES UPROOTED AND/OR
            TOPPED. SOME MINOR STRUCTURE DAMAGE AT MONTICELLO HIGH
            SCHOOL. A CHIMNEY TOPPLED ONTO THE ROOF OF HOUSE ON
            GALAXIE FARM LANE. TORNADO DISSIPATED BY 1105 AM AFTER
            IT CROSSED NEAR INTERSECTION OF WILLOW LAKE DR AND
            SCOTTSVILLE RD.

&&

EVENT NUMBER LWX1801395

SMZ
Local storm report, Aug 2, 6:57 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
657 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     2 ENE MONTEVIDEO        38.38N  78.73W
08/02/2018                   ROCKINGHAM         VA   EMERGENCY MNGR

            RIGHT WESTBOUND LANE OF SPOTSWOOD TRAIL (ROUTE 33) IS
            CLOSED IN THE AREA OF ISLAND FORD RD DUE TO DOWNED TREE.

&&

EVENT NUMBER LWX1801396

BKF
Local storm report, Aug 2, 7:21 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
721 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND DMG     2 NNW STAUNTON ARPT     38.29N  78.91W
08/02/2018                   AUGUSTA            VA   911 CALL CENTER

            POWER LINES DOWN AT THE INTERSECTION LIBERTY STREET,
            DICES SPRING ROAD AND WRENN STREET.

&&

EVENT NUMBER LWX1801397

JMG

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:40 PM EDTSpecial Marine WarningLWX95 min
Aug 1, 10:17 PM EDTSpecial Marine WarningLWX88 min
Aug 1, 11:05 PM EDTAreal Flood WarningLWXFairfax, Fauquier, Loudoun, Prince William, City of Fairfax4 hr
Aug 1, 11:05 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William25 min
Aug 1, 11:14 PM EDTSpecial Marine WarningLWX42 min
Aug 1, 11:39 PM EDTSpecial Marine WarningLWX18 min
Aug 2, 3:35 AM EDTAreal Flood WarningLWXPrince William5 hr
Aug 2, 11:24 AM EDTSevere Thunderstorm WarningLWXAlbemarle, Greene, Madison, Orange51 min
Aug 2, 12:08 PM EDTSevere Thunderstorm WarningLWXCulpeper, Madison, Orange52 min
Aug 2, 12:32 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Orange27 min
Aug 2, 12:36 PM EDTTornado WarningLWXCulpeper, Fauquier, Orange, Spotsylvania, Stafford24 min
Aug 2, 12:56 PM EDTTornado WarningLWXCulpeper, Fauquier, Spotsylvania, Stafford13 min
Aug 2, 1:54 PM EDTSpecial Marine WarningLWX96 min
Aug 2, 1:55 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William50 min
Aug 2, 2:22 PM EDTAreal Flood WarningLWXFairfax, Prince William5 hr
Aug 2, 2:26 PM EDTAreal Flood WarningLWXFauquier15 hr
Aug 2, 2:51 PM EDTAreal Flood WarningLWXArlington, Fairfax, City of Alexandria, City of Falls Church5 hr
Aug 2, 3:09 PM EDTSpecial Marine WarningLWX96 min
Aug 2, 3:29 PM EDTSpecial Marine WarningLWX37 min
Aug 2, 3:47 PM EDTSpecial Marine WarningLWX88 min
Aug 2, 4:40 PM EDTSpecial Marine WarningLWX95 min
Aug 2, 5:11 PM EDTSpecial Marine WarningLWX68 min
Aug 2, 5:23 PM EDTSevere Thunderstorm WarningLWXAugusta, Rockingham, City of Harrisonburg52 min
Aug 2, 5:45 PM EDTAreal Flood WarningLWXAugusta, Rockingham, City of Harrisonburg, City of Staunton112 min
Aug 2, 6:10 PM EDTSevere Thunderstorm WarningLWXGreene, Madison, Page, Rockingham17 min
Aug 2, 6:42 PM EDTAreal Flood WarningLWXGreene, Rockingham, City of Harrisonburg5 hr
Aug 2, 7:01 PM EDTAreal Flood WarningLWXAlbemarle, Augusta, Nelson, City of Waynesboro2 hr
Aug 2, 7:03 PM EDTAreal Flood WarningLWXFauquier, Madison, Page, Rappahannock, Warren6 hr

Nearby

Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.